According to USA Today, almost 2/3 of women 20 and older take medications for chronic problems and 28% of senior women take 5 medications or more. That statistic is scary on a variety of levels, but regardless of the larger problem that it presents, it shows that women take a lot of meds and therefore need to be careful when combining them.

It’s incredibly important that you’re honest with your doctors (read 3 Lies You Must Never Tell Your Doctor), your pharmacist, and yourself about the various medications that you’re taking. A good doctor’s office will ask you at every visit what medications you’re on and if they differ from the last time you visited. If they don’t, you should readily offer this information. Not all doctors are familiar with all prescriptions, so if you have any lingering questions don’t hesitate to speak with the pharmacist before and after filling your prescription and even before purchasing an over-the counter medication. The effects of mixing medicines can range from rendering them inefficient to seriously affecting your health.

Some medications are important to both your health and the quality of your life but you should always attempt to cure your ailments with holistic methods before rushing to your medicine cabinet. Sometimes you can cure a headache with a glass of water or a nap and sometimes you cannot. What you should never do is try to prevent a hangover headache by taking acetaminophen (Tylenol) while intoxicated. It can cause serious liver damage. Below are 5 other medicines that should never be mixed.

1. Adderall and Antacids: “While the mixture isn’t going to put your life in danger it can most definitely lower the efficacy of the Adderall because antacids interfere with absorption. If you take Adderall to treat ADHD or narcolepsy, mixing antacids can potentially affect your health.” (Dr. Alan H. Ali Psychiatry, Board Certified, VA, HealthTap Founding Expert)

2. Avoid Grapefruit with Certain Meds: “Some foods, especially juices such as grapefruit juice, inhibit liver enzymes that are needed to process certain medications. This would increase levels of the medication in your body because it’s not being metabolized efficiently, possibly leading to increased side effects from the medication. Drugs that are particularly affected can include the statins for cholesterol, some blood pressure and cardiac medications, seizure medications, antibiotics, and others. It is best to ask your doctor when you get a new prescription in order to be sure if certain foods will affect its efficacy.” (Dr. Dianeh Minich U.S. Licensed Family Doctor, OH, HealthTap Founding Expert)

3. Birth Control Pills and Antibiotics: “The antibiotics can prevent the birth control medications from working, hence an unwanted pregnancy. The way this happens is that birth control pills and antibiotics both plug into the same socket so to speak, medically known as receptors. Whichever drug gets plugged into the receptor first blocks the other from working. Of the 2 medications, antibiotics usually makes it to the socket faster. Use an alternative form of birth control like condoms whenever you need to use antibiotics while on birth control. (Bola Oyeyipo, MD, Co-founder at Healthgist)

4. Vitamins and Most Antibiotics: “The reason is because vitamins and antibiotics when used concurrently form what is known as a complex which cannot be broken down by the liver and cannot be absorbed by the bloodstream. Both medications then become useless. (Bola Oyeyipo, MD, Co-founder at Healthgist)

5. Antidepressants (SSRIs) like Prozac should not be used with migraine medications like Imitrex. “When both of these medications are used together, there is a moderate chance of developing a condition known as the serotonin syndrome. Both types of medications; Selective Serotonin Reuptake Inhibitors (SSRI) and Triptans class of migraine (also called Serotonin Receptor Agonists) medications lead to an increase in the serotonin levels in the brain. Excessive brain serotonin leads to confusion, agitation, slurred speech, heavy sweating, headaches, diarrhea, seizures and even loss of consciousness. (Bola Oyeyipo, MD, Co-founder at Healthgist)

There may be more pharmacies than food stores in your town but that doesn’t mean you should take medications lightly. Think carefully and always ask questions if you’re unsure about what you’re taking.